Virginia, 2024

Damaging Winds in Virginia, August 29, 2024

August 29, 2024 · NWS AKQ · 6 events in 5 counties and zones

Scattered thunderstorms developed and trained along a stationary front draped across central Virginia on the night of August 29. These storms produced heavy rain and flash flooding given slow storm motions and cell mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$22,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms developed and trained along a stationary front draped across central Virginia on the night of August 29. These storms produced heavy rain and flash flooding given slow storm motions and cell mergers. Damaging wind gusts also occurred with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 7:50 PM EST, 2 hours earlier.

Area forecast discussion, Aug 29, 7:50 PM EST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
850 PM EDT Thu Aug 29 2024

.SYNOPSIS...
A backdoor cold front crosses the area this afternoon into tonight
before stalling across southern portions of the area Friday. This
will allow for scattered showers and storms from this afternoon
through Friday. Another cold front brings unsettled conditions this
weekend. Cooler and drier conditions eventually return early next
week behind the second cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 845 PM EDT Thursday...

Key Messages:

- A Flood Watch remains in effect from this afternoon through
  part of tonight for portions of the area from the Piedmont to
  Richmond and the Tri-Cities.

Latest analysis reveals backdoor cold front bisecting the area
from NW to SE at 00z. The front has cleared the eastern shore,
RIC metro and tidewater areas, and will slowly drop SSW through
the evening.

While isolated convection has developed across the northern half
of the area this evening, mainly on convective outflows and the
front itself, the majority of convection has remained just north
of the area in S MD and NoVA to DC Metro area.

Past few runs of the HRRR have finally seemed to catch on to
this trend, keeping a fairly strong signal for heavy rain across
northern VA over to the eastern shore. Will keep the Flood Watch
in place north of Richmond Metro (Louisa/Goochland/Caroline),
where outflow from convective activity to the north will likely
still allow for heavier showers and storms tonight. However, given
convective trends, will let the Flood Watch go farther south.
Along the coast, marine stratus and fog will persist along the
Atlantic coast of MD/VA on the eastern shore, as well as the E
VA coast. Lows tonight in the low- mid 70s expected under mostly
cloudy skies.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 355 PM EDT Thursday...

Key Messages:

- Continued unsettled but cooler on Friday with scattered
  showers and storms.

- Hot and humid Friday through the weekend with heat indices of
  100-105F possible across far S VA and NE NC Friday and
  95-100F Saturday and Sunday.

- Isolated to scattered storms are possible on Saturday, with
  the best chances along and west of I-95.

The backdoor front stalls near or just south of the VA-NC border on
Friday as upper heights continue to fall while the upper ridge
continues to slowly break down and retreat to our south. Even though
the front will be near our southern CWA border, there will be a
decent amount of deep-layered moisture just behind it. As such,
chances for scattered showers and storms will continue on Friday
(highest during the afternoon/evening across S VA/NE NC). Isolated
storms will be possible farther north (potentially to the Eastern
Shore). Will also note that there is a decent HREF prob for
showers/storms across the E side of the Eastern Shore Fri morning
with locally heavy rainfall possible. Storms gradually taper off
from NE to SW trough Fri evening. Given slow storm motions and a
very moist environment (similar to today) as well as the stationary
front nearby, we could be looking at another heavy rain/flash
flooding threat Fri across S VA and interior NE NC. HREF probs show
a 30% chance for 3"/3hrs across this area with even a small 50%
chance across SW Mecklenburg. While no Flood Watch will be
issued with this update (due to uncertainties in the front
location with respect to how today plays out), a Flood Watch may
need to be considered in future updates if the heavy rain
signal increases. Otherwise, the chance for severe wx on Friday
is low, but SPC does have extreme S VA and NE NC under a
marginal risk (level 1/5) for a few damaging wind gusts. Highs
Fri around 80F NE and around 90F S with most in the mid-upper
80s under mostly cloudy skies (some brakes possible in the
afternoon). Dew points remain high (mid 70s for most). As such,
heat indices of 100-105F are possible across S VA and NE NC with
mid 90s across most of VA.

The stationary front lifts back N as a warm front Fri evening into
Fri night with highs in the upper 80s to the lower 90s Sat and Sun.
Dew points remain in the 70s with heat indices of 95-100F each day
(100-103F possible Sun across SE VA/NE NC). Lows in the upper 60s to
lower 70s each night (most in the lower 70s). Isolated to scattered
showers and storms are possible Sat, but confidence in coverage is
relatively low (20-35% PoPs). The better chance for scattered
showers and storms is Sunday afternoon into Sun evening as another
cold front crosses from NW to SE. The entire FA is under a marginal
risk for excessive rainfall Sun due to the potential for localized
instances of heavy rain and flash flooding. Additionally, a few
strong storms will be possible.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

Key Messages:

- Cooler and drier weather is expected early next week
  (especially by Tuesday).

The cold front crosses the area Sun night into Mon with a strong
area of cold high pressure building in to the Great Lakes Mon and to
the Mid Atlantic by Tue-Wed. As such, below normal temps return as
well as drier conditions. Mon looks to be the warmest with
highs in the low-mid 80s and a lingering chance for scattered
showers and storms across far SE VA and NE NC through the
afternoon. Highs in the upper 70s will be common Tue-Thu. Lows
will also return to more pleasant values with temps in the mid-
upper 50s inland most nights.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 850 PM EDT Thursday...

Cloud cover increases tonight with initially VFR CIGs inland
and IFR/LIFR CIGs along the coast (due to a marine layer pushing
inland). CIGs low-end MVFR at SBY become IFR this evening
behind a backdoor cold front. Elsewhere, CIGs lower to MVFR and
then IFR/LIFR overnight behind the cold front from NE to SW with
all terminals IFR/LIFR by around 3-5z (apart from ECG, where IFR
will take until after 07-09z and will be short-lived). The
highest uncertainty is at ECG where IFR quickly improves back to
MVFR then VFR Fri morning. CIGs eventually improve to MVFR by
late Fri morning/early afternoon N terminals. Additionally, at
least patchy fog near the coast this evening, spreads inland
overnight into early Fri morning with MVFR/IFR VIS possible.
This is a result of marine stratus and fog pushing inland late
this evening.

Outlook: Additional showers will continue to be possible along
and E of I-95 Fri morning, potentially impacting SBY (perhaps to
RIC/PHF). Scattered afternoon and evening storms will again be
possible across S portions of the FA Fri afternoon into Fri
evening (best chance at ECG). Winds were generally SE/E 5-10 kt
this afternoon. Winds become NE behind the cold front this
evening/overnight, becoming light late. Winds remain NE/E 5-7 kt
Fri. MVFR-IFR CIGs likely recur Friday night into Saturday, with
VFR conditions to gradually return by later Saturday morning
into Saturday afternoon.

&&

.MARINE...
As of 330 PM EDT Thursday...

Key Messages:

- Small craft advisories in effect for the coastal waters N of
Parramore Island and the Chesapeake Bay from this afternoon into
tonight due to increasing NE winds and building seas.

- Quieter conditions expected this weekend as the flow turns
southerly.

-Potential Cold front next Monday into Tuesday that could bring
 SCA conditions back to our coastal waters.

This afternoon, a 1022mb high pressure is now well offshore to
our SE, with an east-to-west oriented cold front located near
the VA-MD boarder stretching along the potomac river.
Southeasterly to easterly winds along the bay and NC coastal
waters. Behind the coldfront winds have shifted to the northeast
around 10-15 kt. Wave heights have begun to rise to 2-3 ft
behind the cold front but remain 1-2 ft south of the front in
the coastal waters and around 1 ft in the bay.

The current forecast continues to have the front stalling just
S of the NC/VA border in the later this evening. Behind the
front, winds will turn to the NE and increase to 15-20 kt for
the Chesapeake Bay and coastal waters N of the NC/VA border.
Have continued the small craft advisory on the coastal waters N
of Parramore Island through early Friday morning. These zones
are most likely to see seas approaching 5 ft and this is primary
reason for the SCA there. Have also added all of the Chesapeake
Bay to the SCA for the 15-20 kt winds (gusts to 25 kt),
starting at 20z/4 PM this afternoon. The higher winds will
likely be rather short- lived in the bay; thus, the SCA only
goes through 05z/1 AM Friday. Have left out the lower James
given higher uncertainty, but this may need to be added in
future updates. The front is also expected to spark tstms
inland, though cannot rule out a few showers or storms spilling
into the Chesapeake Bay tonight. Winds Friday will be lower, but
onshore flow continues in the 10-15 kt range. Winds become
southerly again for Saturday and Sunday as the front lifts back
N through the waters, but wind speeds should be sub- SCA. Then
by Monday model guidance suggest that a stronger cold front
could pass through and the coastal waters will see northerly
winds approach SCA levels behind it. Then by Tuesday a high
pressure slides to the north bringing NE winds approach SCA
levels once again.

Seas of 4-5 ft are then expected by this evening N of the
Parramore Island, with 2-3 ft elsewhere. 2-3 ft waves are also
forecast in the bay from the late afternoon through early
tonight. Seas slowly subside to 3-4 ft Friday and then 2-3 ft
Saturday/Sunday. Waves/seas potentially increase again behind
the front Monday/Tuesday.

A moderate rip current risk is forecast across all beaches
Friday and Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 1 AM EDT Friday for VAZ048-060>062-064-
     067>069-080-081-509>516.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ630>632-634.
     Small Craft Advisory until 10 AM EDT Friday for ANZ650-652.

&&

SYNOPSIS...RMM
NEAR TERM...ERI/MAM/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...HET/SW
Hazardous weather outlook, Aug 29, 8:11 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
911 PM EDT Thu Aug 29 2024

VAZ048-064-509>512-310115-
Fluvanna-Caroline-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-
911 PM EDT Thu Aug 29 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ060>062-068-069-075>078-082>086-090-513>523-310115-
Dorchester-Wicomico-Somerset-Inland Worcester-Prince Edward-
Cumberland-Goochland-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
911 PM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and southeast
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-310115-
Eastern Currituck-Virginia Beach-
911 PM EDT Thu Aug 29 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-310115-
Maryland Beaches-Accomack-Northampton-
911 PM EDT Thu Aug 29 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ065>067-079>081-087>089-092-093-095>097-524-
525-310115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Nottoway-Brunswick-
Dinwiddie-Prince George-Greensville-Sussex-Surry-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Newport News-
Hampton/Poquoson-
911 PM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 6:36 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
736 PM EDT Thu Aug 29 2024

VAZ509-510-300000-
Western Louisa VA-Eastern Louisa VA-
736 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOUISA COUNTY
THROUGH 800 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisa, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Louisa County, including the following locations... Vawter Corner and
Wares Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 7801 3812 7798 3812 7797 3811 7793
      3812 7792 3811 7790 3811 7788 3810 7786
      3810 7782 3802 7784 3804 7805 3814 7804
TIME...MOT...LOC 2335Z 178DEG 10KT 3810 7795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Aug 29, 8:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
939 PM EDT Thu Aug 29 2024

VAZ048-509-510-300245-
Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
939 PM EDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT LOUISA AND NORTHERN FLUVANNA
COUNTIES THROUGH 1045 PM EDT...

At 938 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across much of Louisa County and northern Fluvanna
County, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisa, Mineral, Lake Monticello, Ferncliff, Boswells Tavern, Troy,
Gordonsville, Nahor, Pendleton, Louisa Airport, Green Springs, Zion
Crossroads, Union Mills, Wildwood, Bybee, Fredericks Hall, Waldrop,
Byrd Mill, Trevilians, and Wares Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3810 7784
      3806 7778 3805 7775 3802 7775 3803 7773
      3802 7772 3789 7809 3785 7845
TIME...MOT...LOC 0139Z 236DEG 11KT 3804 7807

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRD
Local storm report, Aug 29, 8:55 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
955 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Flash Flood      Zion Crossroads         37.97N 78.22W
08/29/2024                   Louisa             VA   County Official

            Report of high water along Zion Road at
            US-15.

&&

05
Local storm report, Aug 29, 9:01 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1001 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Rain             2 SSW Vawter Corner     38.10N 78.02W
08/29/2024  M3.75 Inch       Louisa             VA   Mesonet

            Rain total over past hour at Blue Ridge
            Shores at Lake Louisa.

&&

05
Special weather statement, Aug 29, 9:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1020 PM EDT Thu Aug 29 2024

VAZ064-510-511-300315-
Western Hanover VA-Caroline VA-Eastern Louisa VA-
1020 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOUISA...
SOUTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES THROUGH 1115
PM EDT...

At 1020 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 13 miles northeast of Goochland, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Ladysmith, Bumpass, Kings Dominion, Montpelier, Chilesburg,
Golansville, Oliver, Vontay, Gum Tree, Coatesville, Hewlett, Goodall,
Doswell, Mabelton, Noel, Dabneys, Gilman, Beaverdam, and Cedar Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 7739 3772 7779 3775 7783 3776 7787
      3796 7790 3802 7771 3799 7764 3806 7757
      3808 7749
TIME...MOT...LOC 0220Z 251DEG 15KT 3785 7774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Aug 29, 9:21 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1021 PM EDT Thu Aug 29 2024

VAZ066-067-300300-
Lunenburg VA-Nottoway VA-
1021 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LUNENBURG AND
SOUTHWESTERN NOTTOWAY COUNTIES THROUGH 1100 PM EDT...

At 1021 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lunenburg, or near Victoria, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Victoria, Kenbridge, Lunenburg, Pleasant Grove, Arvins Store,
Meherrin, Oliveville, Nutbush, Scholfield, The Falls, Rubermount, and
Simplicity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 7845 3709 7839 3709 7838 3711 7835
      3710 7831 3710 7828 3712 7824 3715 7824
      3717 7817 3693 7810 3692 7842 3706 7845
TIME...MOT...LOC 0221Z 257DEG 12KT 3701 7833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Norfolk radar (KAKQ), 106 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
August 29, 9:50 PM EST
Where
Powhatan County, 1.09 mi E of Jefferson
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.620, -77.900

The public reported a fallen tree along Maidens Road at Aston Trail.

Thunderstorm Wind, Hanover

When
August 29, 9:52 PM EST
Where
Hanover County, 1.49 mi SSW of Vontay
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
37.730, -77.760

The public reported a couple of small trees snapped in western Hanover County.

Thunderstorm Wind, Goochland

When
August 29, 10:25 PM EST
Where
Goochland County, 3.06 mi WNW of Oilville
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.720, -77.830

VDOT reported fallen trees laying across the road at the intersection of Shady Oaks Trail and Broad Street Road. The road was closed due to the trees blocking traffic.

Thunderstorm Wind, Goochland

When
August 29, 10:25 PM EST
Where
Goochland County, 2.59 mi WNW of Oilville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.720, -77.820

VDOT reported a fallen tree across I-64 at mile marker 165.

Thunderstorm Wind, Chesterfield

When
August 29, 11:11 PM EST
Where
Chesterfield County, 3.53 mi SE of Beach
Measured
50 kt (58 mph) estimated gust
Crop damage
$16,000
Reported by
911 Call Center
Coordinates
37.310, -77.560

The 911 call center reported a fallen tree laying across the road in the 10000 block of Reedy Branch Road with 16 total fallen trees across Chesterfield County.

Thunderstorm Wind, Petersburg (C)

When
August 29, 11:25 PM EST
Where
Petersburg (C) County, 5.17 mi SE of Petersburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.170, -77.350

VDOT reported a fallen tree on I-95 at mile marker 47. This tree was partially blocking a lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213849, 1213852, 1213850, 1213851, 1213854, 1213853.